Alert archive / Nebraska / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Omaha, NE

June 27, 2020Johnson County, Nemaha County, Otoe County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 27, 2020, 2:43 AM CDT for Johnson County, Nemaha County, Otoe County, Nebraska. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 2:43 AM CDT (07:43 UTC)
Expired
Jun 27, 2020, 8:45 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, NE, Nemaha County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:00 AM CDTFLASH FLOODTalmage, NESIGNIFICANT FLOODING OF ROADS AND CROPLAND AROUND TALMAGE, RAIN AMOUNTS OF AT LEAST 5 INCHES. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 197 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1803 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

671 
WGUS53 KOAX 270743
FFWOAX
NEC097-127-131-271345-
/O.NEW.KOAX.FF.W.0007.200627T0743Z-200627T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
243 AM CDT Sat Jun 27 2020

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Northeastern Johnson County in southeastern Nebraska...
  Northwestern Nemaha County in southeastern Nebraska...
  South central Otoe County in southeastern Nebraska...

* Until 845 AM CDT Saturday.

* At 238 AM CDT, law enforcement reported that at 149 am water was 
  flowing over the road in the area west of Brock. This was a 
  delayed report. Radar estimates indicated that 3 to 6 inches of 
  rain had fallen in the warning area since about 11 pm Friday. 
  Flash flooding is likely ongoing or expected to begin shortly. 
  More rain is possible early this morning. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Talmage and Brock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4057 9600 4046 9588 4047 9607 4052 9617

FLASH FLOOD...OBSERVED

$$

MILLER
2 follow-up statements
388 
WGUS73 KOAX 270938
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
438 AM CDT Sat Jun 27 2020

NEC097-127-131-271345-
/O.CON.KOAX.FF.W.0007.000000T0000Z-200627T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson NE-Nemaha NE-Otoe NE-
438 AM CDT Sat Jun 27 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
SATURDAY FOR NORTHEASTERN JOHNSON...NORTHWESTERN NEMAHA AND SOUTH
CENTRAL OTOE COUNTIES...

At 435 AM CDT, Doppler radar indicated that thunderstorm activity in 
the warned area had decreased compared to earlier, but flooding was 
still likely occurring. Radar estimates indicated 3 to 6 inches of 
rain had occurred in the warned area, with the highest amounts 
between Brock and Talmage. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Talmage and Brock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4057 9600 4046 9588 4047 9607 4052 9617

FLASH FLOOD...RADAR INDICATED

$$

MILLER
392 
WGUS73 KOAX 271350
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
850 AM CDT Sat Jun 27 2020

NEC097-127-131-271359-
/O.EXP.KOAX.FF.W.0007.000000T0000Z-200627T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson NE-Nemaha NE-Otoe NE-
850 AM CDT Sat Jun 27 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN JOHNSON...NORTHWESTERN
NEMAHA AND SOUTH CENTRAL OTOE COUNTIES HAS EXPIRED...

The heavy rain has ended. Any flooding that may have happened 
overnight was likely receding. Flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 4057 9600 4046 9588 4047 9607 4052 9617

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 11:53 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 26, 11:53 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1153 PM CDT Fri Jun 26 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 236 PM CDT Fri Jun 26 2020

Weak frontal boundary at 2 pm was located just south of Lincoln
extending east to near Plattsmouth, then northeast toward
Atlantic. A few showers/sprinkles had developed along the front
before noon, and this trend continues into mid afternoon. No
lightning has been observed thus far. The boundary will continue
to be the focus for a few showers, and possible thunderstorms late
this afternoon as the front continues to slowly move toward the
NE/KS border by mid to late evening. CAMs suggest a storm or two
may pop along the front by about 5-7 pm, with scattered coverage
through the remainder of the evening. All of this activity will
be south of I80, with areas to the north likely remaining dry
tonight. SPC has our southern forecast area in a slight risk for
wind and hail and this seems reasonable. After midnight, there
remains a threat for scattered storms across southeast NE and
southwest IA. And again, some of these overnight storms could have
some hail, and it's possible that a few locations get more than
one or two storms, thus locally heavy rainfall will also be
possible, but flooding is not expected.

Previous forecasts indicated that Saturday would be mainly dry,
but models now appear to be latching onto a weak wave moving out
of the central Rockies. This is also what may help to energize the
overnight activity, but this wave could also still be present
Saturday, to at least bring a slight chance of showers/storms
along and east of the Missouri River.

Meanwhile, another upper wave moving out of the Rockies could
bring more storm chances to the area Saturday night into Sunday.
This may help push the previously mentioned frontal boundary
north, and thus there's at least a marginal risk of a stronger
storm south of I80 Saturday night as indicated by a few of the
CAMs, but confidence is not great.

After upper 80s on Saturday, highs head back into the lower 90s
probably through at least Wednesday. With dewpoints heading back
into the lower 70s, afternoon heat index values increase to 96 to
103, and while not hot enough for a heat advisory, we're probably
looking at several very muggy days with uncomfortable humidity.
There will also be occasional shower/storm chances in there, and
while continuous rain isn't expected, there will be at least a
daily 20-40% chance somewhere in our forecast every day next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1150 PM CDT Fri Jun 26 2020

Storms are currently ongoing in southeast Nebraska. Winds in those
areas are gusting up to 65 mph. Storms are likely until about
10Z. KLNK may potentially be impacted, but confidence is low in
that possibility. There was no TS included in the KLNK TAF and
we'll amend if that changes.

VFR conditions will prevail for the TAF period. A weak front may
move back northward leading to light and variable winds. There is
another chance for storms at KOMA and KLNK from 28/00 to 28/06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...Fajman
Hazardous weather outlook, Jun 26, 9:33 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
933 PM CDT Fri Jun 26 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
933 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of southwest Iowa,
west central Iowa, east central Nebraska, northeast Nebraska, and
southeast Nebraska.

.DAY ONE...Tonight and Saturday

A thunderstorm watch is in effect until 4 am. Storms are currently
ongoing (930 PM) across the area. Storms so far have not met
severe weather criteria, but there is still potential for large
hail, strong gusty winds, and flash flooding. Storm development
should continue generally south of a line from Lincoln, Nebraska
to Red Oak, Iowa. Scattered storms are likely past midnight,
mostly south of Interstate 80. These storms could also contain
some hail and gusty winds.

A few non severe thunderstorms may linger early Saturday morning
into the afternoon.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Additional thunderstorms could develop across the area Saturday
night into Sunday as a frontal boundary lifts northward through
the region. There is a marginal risk of severe storms again
generally south of Interstate 80.

Hot and humid weather develops Sunday through the middle of next
week. Daytime highs will reach the 90s. When combined with
increasing dewpoints in the lower 70s, afternoon heat index values
could reach 96 to 103 for a few hours each afternoon through at
least Wednesday.

There will also be a daily chance of thunderstorms through the
period. While it won't be raining constantly, we are moving into
a typical summertime patter with occasional rain chances.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed tonight.

In the hours before

Special weather statement, Jun 26, 9:04 PM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
904 PM CDT Fri Jun 26 2020

NEZ088-270230-
Jefferson NE-
904 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 930 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Fairbury, or 16 miles north of Washington, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Diller, Endicott, Steele City, Rock Creek Station State Historical
Park and Camp Jefferson.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Nebraska.

LAT...LON 4011 9724 4019 9692 4000 9691 4000 9721
TIME...MOT...LOC 0204Z 259DEG 16KT 4006 9712

NICOLAISEN
Special weather statement, Jun 26, 10:22 PM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1022 PM CDT Fri Jun 26 2020

NEZ066-068-089-090-270345-
Otoe NE-Gage NE-Lancaster NE-Johnson NE-
1022 PM CDT Fri Jun 26 2020

...SPECIAL WEATHER STATEMENT...

At 1021 PM CDT, Doppler radar was tracking a line of thunderstorms
near Lorton, or 35 miles west of Tarkio, moving east at 20 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Nebraska City, Firth, Sterling, Cook, Talmage, Lorton, Adams and
Burr.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Iowa...and southeastern Nebraska.

LAT...LON 4054 9670 4067 9583 4061 9575 4059 9575
      4058 9578 4056 9577 4052 9601 4052 9607
      4051 9607 4044 9650
TIME...MOT...LOC 0321Z 281DEG 16KT 4062 9602

NICOLAISEN
Special weather statement, Jun 26, 11:05 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1105 PM CDT Fri Jun 26 2020

NEZ090-091-270430-
Johnson NE-Nemaha NE-
1105 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NEMAHA COUNTIES UNTIL
1130 PM CDT...

At 1104 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Peru to near Sterling. Movement was
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Auburn, Tecumseh, Peru, Sterling, Johnson, Nemaha, Brownville, Brock,
Elk Creek, Brownville State Recreation Area, 7 Miles South Of Auburn
and 8 Miles South Of Johnson.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Nebraska.

LAT...LON 4050 9640 4051 9569 4050 9568 4047 9569
      4046 9564 4043 9564 4042 9566 4034 9562
      4031 9566 4032 9561 4029 9555 4026 9556
      4026 9627
TIME...MOT...LOC 0404Z 292DEG 18KT 4048 9569 4046 9644

NICOLAISEN
Special weather statement, Jun 27, 12:49 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1249 AM CDT Sat Jun 27 2020

IAZ090-NEZ067-068-270615-
Fremont IA-Cass NE-Otoe NE-
1249 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...OTOE AND
SOUTHEASTERN CASS COUNTIES UNTIL 115 AM CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm
over Unadilla, or 21 miles east of Lincoln, moving east at 15 mph.
Other storms were located just west of Nebraska City, also moving
east.

Hail up to around nickel size and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Nebraska City, Syracuse, Palmyra, Unadilla, Avoca, Union, Lorton,
Dunbar, Otoe and Camp Catron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Iowa...and southeastern Nebraska.

LAT...LON 4061 9640 4081 9638 4081 9585 4058 9574
      4058 9575 4059 9576 4057 9578
TIME...MOT...LOC 0548Z 273DEG 11KT 4071 9630

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:37 PM CDTSpecial Weather StatementOAXJefferson23 min
Jun 26, 9:04 PM CDTSpecial Weather StatementOAXJefferson26 min
Jun 26, 10:22 PM CDTSpecial Weather StatementOAXOtoe23 min
Jun 26, 11:05 PM CDTSpecial Weather StatementOAXJohnson, Nemaha25 min
Jun 26, 11:15 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha30 min
Jun 26, 11:43 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson32 min
Jun 27, 12:09 AM CDTSevere Thunderstorm WarningOAXNemaha, Richardson36 min
Jun 27, 12:46 AM CDTSevere Thunderstorm WarningOAXNemaha, Otoe29 min
Jun 27, 12:49 AM CDTSpecial Weather StatementOAXOtoe26 min
Jun 27, 1:11 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha34 min
Jun 27, 1:20 AM CDTSevere Thunderstorm WarningOAXCass, Otoe25 min
Jun 27, 1:48 AM CDTAreal Flood AdvisoryOAXJohnson, Nemaha, Otoe7 hr
Jun 27, 3:06 AM CDTSpecial Weather StatementOAXSaline24 min
Jun 27, 3:26 AM CDTAreal Flood AdvisoryOAXGage, Lancaster, Saline4 hr
Jun 27, 5:06 AM CDTFlash Flood WarningOAXGage, Lancaster, Saline4 hr
Jun 27, 7:07 AM CDTRiver Flood WarningOAXSaline14 hr

Nearby

Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.